Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 8, NWS Honolulu, HI

February 2, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 2, 2014, 12:11 PM HST for Hawaii County, Hawaii. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 2, 2014, 12:11 PM HST (22:11 UTC)
Expired
Feb 2, 2014, 7:09 PM HST
In force
7 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 10.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WWHW70 PHFO 022211
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1211 PM HST SUN FEB 2 2014

...WIND ADVISORY FOR THE BIG ISLAND SUMMIT THIS AFTERNOON...

HIZ028-030400-
/O.NEW.PHFO.WI.Y.0008.140202T2211Z-140203T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1211 PM HST SUN FEB 2 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 65 MPH.

* TIMING...THIS AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
LAU
2 follow-up statements
869 
WWHW70 PHFO 030130
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST SUN FEB 2 2014

...WIND ADVISORY FOR THE BIG ISLAND SUMMIT THIS AFTERNOON...

HIZ028-031430-
/O.EXT.PHFO.WI.Y.0008.000000T0000Z-140203T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
330 PM HST SUN FEB 2 2014

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST MONDAY. 

* WINDS...SOUTHWEST 35 TO 45 MPH WITH LOCALIZED GUSTS TO 65 MPH.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
LAU
685 
WWHW70 PHFO 030509
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
709 PM HST SUN FEB 2 2014


HIZ028-030615-
/O.CAN.PHFO.WI.Y.0008.000000T0000Z-140203T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
709 PM HST SUN FEB 2 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE EASED TO BELOW ADVISORY LEVELS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 2, 10:00 AM HST, 2 hours 11 minutes earlier.

Area forecast discussion, Feb 2, 10:00 AM HST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SUN FEB 2 2014

.SYNOPSIS...
UNSETTLED WEATHER WILL PERSIST OVER THE ISLANDS THROUGH MOST OF THIS
WEEK...AS A SERIES OF UPPER LEVEL DISTURBANCES TRAVERSE THE AREA. A
WEAK FRONT OVER MAUI COUNTY IS EXPECTED TO STALL NEAR MAUI OR THE
BIG ISLAND LATER TODAY...BRINGING CLOUDS AND SHOWERS MAINLY ALONG
THE FRONT. WINDS WILL BE LIGHT TODAY. TRADE WINDS ARE EXPECTED TO
RETURN ON MONDAY AND TUESDAY BRIEFLY...WITH INCREASING SOUTHERLY
WINDS ACROSS THE ISLANDS LATE TUESDAY AND WEDNESDAY...AS ANOTHER
AREA OF LOW PRESSURE APPROACHES THE ISLANDS FROM THE WEST.

&&

.DISCUSSION...
RADAR AND SATELLITE IMAGERY SHOWS A WEAKENING FRONTAL BAND DRAPED
ACROSS MAUI COUNTY AND PORTIONS OF THE BIG ISLAND. THE FRONT IS
EXPECTED TO STALL OUT NEAR MAUI OR THE BIG ISLAND TONIGHT. A STRONG
UPPER LEVEL TROUGH IS FORECAST TO REMAIN NEARLY STATIONARY FAR TO
THE NORTHWEST OF THE STATE OVER THE NEXT SEVERAL DAYS. A PIECE OF
ENERGY IS FORECAST TO ROTATE AROUND THE MAIN TROUGH MONDAY NIGHT
AND TUESDAY CAUSING THE ATMOSPHERE TO BECOME SOMEWHAT UNSTABLE.
LINGERING MOISTURE FROM THE FRONT WILL AID IN THE DEVELOPMENT OF
SHOWERS ACROSS THE AREA. COLD TEMPERATURES ALOFT WILL ALLOW FOR THE
POSSIBLE DEVELOPMENT OF A FEW THUNDERSTORMS OVER KAUAI AND THE
ADJACENT WATERS AS THAT IS WHERE THE GREATEST INSTABILITY WILL BE.

A SURFACE LOW IS THEN FORECAST TO DEVELOP NORTHWEST OF THE STATE
AND TURN OUR WINDS TO A SOUTHERLY DIRECTION. AT THIS TIME THE OLD
FRONT WILL HAVE MOVED JUST WEST OF KAUAI BUT BECOME ACTIVE AGAIN
DURING THE MIDDLE OF THE WEEK. MODELS SHOW THIS FRONTAL BAND WILL
MOVE EASTWARD AS HIGH PRESSURE BEGINS TO BUILD IN NORTHWEST OF THE
STATE DURING THE SECOND HALF OF THE WEEK. THE FRONT MAY ONCE AGAIN
STALL OUT OVER THE CENTRAL ISLANDS AND GRADUALLY WEAKEN LATER IN
THE WEEK. THUS PERIODS OF UNSETTLED WEATHER CAN BE EXPECTED FOR MUCH
OF THIS WEEK THOUGH WIDESPREAD HEAVY RAINS ARE NOT EXPECTED.

&&

.AVIATION...
A SFC FRONT IS EXPECTED TO STALL AND BECOME NEARLY STATIONARY
SOMEWHERE ACROSS MAUI OR THE BIG ISLAND LATER TODAY. AS A
RESULT...AIRMET SIERRA FOR MTN OBSC REMAINS IN EFFECT FOR MAUI
COUNTY. THIS AIRMET MAY BE NEEDED THERE AT LEAST THROUGH THIS
AFTERNOON...SINCE LOW CLD/SHRA ARE EXPECTED TO PERSIST TODAY. AN
AIRMET FOR MTN OBSC MAY BECOME NECESSARY ON PARTS OF THE BIG ISLAND
LATER TODAY IF LOW CLD/SHRA AHEAD OF THE FRONT CONTINUE TO SPREAD
SLOWLY EASTWARD. ELSEWHERE...EXPECT MAINLY VFR CONDITIONS TO PREVAIL
BEHIND THE FRONT FROM OAHU ACROSS KAUAI COUNTY.

&&

.MARINE...
A NEW NORTHWEST SWELL WILL GRADUALLY BUILD TODAY WITH SURF HEIGHTS
IN THE ADVISORY LEVEL CATEGORY. THIS SWELL WILL GRADUALLY LOWER
MONDAY AND TUESDAY. ANOTHER ADVISORY LEVEL NORTHWEST SWELL IS
EXPECTED TUESDAY NIGHT AND WEDNESDAY.

A SMALL CRAFT ADVISORY IS POSTED FOR ALL WATERS EXPOSED TO THE
NORTHWEST SWELL AS SIGNIFICANT WAVE HEIGHTS WILL EXCEED THE 10 FOOT
ADVISORY LEVEL THRESHOLD.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 4 PM HST MONDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-WINDWARD HALEAKALA.

HIGH SURF ADVISORY FROM 6 PM THIS EVENING TO 4 PM HST MONDAY FOR
KONA-KOHALA.

SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 4 PM HST MONDAY
FOR KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-BIG ISLAND
WINDWARD WATERS.

SMALL CRAFT ADVISORY UNTIL 4 PM HST MONDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS.

&&

SYNOPSIS/DISCUSSION/MARINE...BURKE
AVIATION...HOUSTON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 3:07 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao5 days
Feb 1, 3:31 PM HSTSmall Craft AdvisoryHFO49 hr
Feb 1, 3:47 PM HSTAreal Flood AdvisoryHFOKalawao118 min

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.